Hail, Tippecanoe
- When
- September 26, 7:00 PM EST to 7:10 PM EST
- Where
- Tippecanoe County, Romney
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.250, -86.900
A squall line moved across central Indiana during the evening of September 26. The were several reports of trees down and large hail across central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A squall line moved across central Indiana during the evening of September 26. The were several reports of trees down and large hail across central Indiana. The worst damage occurred across northern Hamilton county as an F1 tornado cut a 2 and a quarter mile path to near Arcadia damaging 1 home and destroying several barns. The tornado also knocked down numerous trees there. 4 miles south of where the tornado touched down, thunderstorm winds estimated at 72 mph by law enforcement knocked down a scoreboard at Hamilton Heights High School. A high school football game there had to be postponed until the next day as students and fans took cover from the approaching squall line. Finally, a roof received damage and a garage door was destroyed due to straight line winds near Anderson, and a roof was damaged in Randolph county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 26, 2:30 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST FRI SEP 26 2003 CD FRONT FM SE IA TO NR MO EARLY THIS AFTERNOON. WEAK WARM FRONTAL BOUNDARY OVER SRN INDIANA MOVING LITTLE...AND TEMPS BEING KEPT DOWN. RADAR SHOWS -TSRA JUST NORTH OF THE WARM FRONT ACRS THE SRN FA. DEWPOINTS ACRS THE AREA HAVE MAINTAINED A SLOW CLIMB INTO THE LOWER 50S. MAIN FCST CHALLENGE WL BE PCPN TIMING. MODELS ARE IN GOOD AGREEMENT. VIGOROUS UPPER SYSTEM TO PUSH ACRS INDIANA THIS EVENING. VERY STRONG DYNAMICS ARE SET IN PLACE TO PUSH ACROSS IN THE SHARP TROF. H7 LAYER SHOW STRONG VV AND HIGH RHS PUSHING ACRS THE FA TONIGHT INDICATIVE OF A SQUALL LINE. NATIONAL RADAR MOSAICS SHOW TSRA BREAKING OUT AHEAD OF THE CD FRONT ACRS CENTRAL IL AND NRN MO. TIME SECTIONS CONCUR STRONG VV AND SATURATED AIRMASS THIS EVENING. 305K ETA ISENTROPIC SFC SHOWS PLENTY OF MOISTURE AVAILABLE...OVR 6 G/KG. SOUNDINGS ALSO SHOWING FAVORABLE SPEED AND DIRECTIONAL SHEAR. H10-H8 LAYER SHOW VERY STRONG CONVERGENCE THROUGH THE LAYER. THUS HIGHEST POSSIBLE POPS LOOK THE WAY TO GO TONIGHT. SINCE THIS STRONG SYSTEM INCLUDES 40-45 KNT H8 JET ACRS THE AREA FEEL DAMAGING WINDS STILL POSSIBLE. WL KEEP SVR TYPE WORDING ALSO. QUICK MOVING CD FRONT SHOULD EXIT THE AREA OVERNIGHT AND AWL TRY TO ADJUST GRIDS IN THAT MATTER. NICE MID LVL DRY SLOT WORKS IN BEHIND THE FRONT FOR SAT...BUT GIVEN STRONG CAA...CYCLONIC LOWER LVL FLOW AND SLIGHTLY NEG CU RULE WL LEAN TOWARD A MOCLDY FCST. ANOTHER WEAK DISTURBANCE LOOKS TO PUSH ACRS THE STATE ON SATURDAY NIGHT AND GIVEN THE STRONG UPPER TROF THAT WL REMAIN ALOFT LOW CHC POPS DO NOT LOOK UNREASONABLE. TIME SECTIONS HERE HINT AND HIGHER LWR LVL RH/S. GIVEN THE STRONG CAA TONIGHT WL GO COLDER THAN DEWPOINTS AND MAV MOS LOOKS GOOD HERE. STRING CAA CONTINUES ON SATURDAY AND WITH A FEW MORE EXPECTED CLDS PERHAPS WL LEAN COOLER THAN MAV MOS. WITH CLDS LINGERING ON SATURDAY NIGHT AND SUNDAY WL LEAN WARMER ON LOWS AND COOLER ON HIGHS. .IND... IN...NONE. PUMA
INZ021-028>031-035>049-051>057-060>065-067>072-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 419 AM EST FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. A LINE OF THUNDERSTORMS WILL LIKELY MOVE ACROSS CENTRAL INDIANA FROM WEST TO EAST LATE THIS AFTERNOON AND INTO THE EVENING. DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS...ALTHOUGH LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. THE RAIN WILL CONTINUE OVERNIGHT... BUT THE THREAT OF SEVERE WILL END LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECCESSARY LATE THIS AFTERNOON AND EVENING. KOCH
The Indianapolis radar (KIND), 80 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
An F1 tornado cut a 2 and a quarter mile path across northern Hamilton near Arcadia damaging 1 home and destroying several barns. The tornado also knocked down numerous trees there.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337093, 5337094, 5337095, 5337096, 5337092, 5337090, 5337091, 5337097, 5337098, 5337099.